Alert archive / Florida / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Tampa Bay, FL

January 8, 201714 counties in Florida

NWS Tampa Bay, FL issued this wind chill advisory at Jan 8, 2017, 2:40 PM EST for 14 counties in Florida. It took effect at Jan 8, 2017, 9:00 PM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 2:40 PM EST (19:40 UTC)
In effect from
Jan 8, 2017, 9:00 PM EST
Expired
Jan 9, 2017, 8:16 AM EST
In force
11 hr
Issued by
NWS Tampa Bay, FL

Counties Charlotte County, FL, Citrus County, FL, DeSoto County, FL, Hardee County, FL, Hernando County, FL, Highlands County, FL, Hillsborough County, FL, Levy County, FL, Manatee County, FL, Pasco County, FL, Pinellas County, FL, Polk County, FL, Sarasota County, FL, Sumter County, FL

The radar

The Tampa radar (KTBW), 32 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -187 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
-187 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

897 
WWUS42 KTBW 081940
WSWTBW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
240 PM EST SUN JAN 8 2017

...LOW WIND CHILLS EXPECTED AGAIN TONIGHT AND MONDAY MORNING...

.COLD TEMPERATURES AND BREEZY WINDS WILL LEAD TO COLD WIND CHILL
VALUES ACROSS MUCH OF THE AREA AGAIN THIS EVENING AND INTO MONDAY
MORNING.

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-239-
242-248-249-251-255-260-262-091400-
/O.NEW.KTBW.WC.Y.0002.170109T0200Z-170109T1400Z/
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-INLAND LEVY-INLAND CITRUS-INLAND HERNANDO-
INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-INLAND SARASOTA-
INLAND CHARLOTTE-
INCLUDING THE CITIES OF...WILDWOOD...LAKE PANASOFFKEE...
BUSHNELL...THE VILLAGES...ST. PETERSBURG...CLEARWATER...LARGO...
LAKELAND...WINTER HAVEN...WAUCHULA...BOWLING GREEN...
ZOLFO SPRINGS...SEBRING...AVON PARK...PLACID LAKES...ARCADIA...
CEDAR KEY...YANKEETOWN...CRYSTAL RIVER...HOMOSASSA...
HERNANDO BEACH...BAYPORT...PORT RICHEY...HUDSON...TAMPA...
APOLLO BEACH...WESTCHASE...BRADENTON...ANNA MARIA ISLAND...
VENICE...SARASOTA...ENGLEWOOD...PORT CHARLOTTE...PUNTA GORDA...
CHIEFLAND...BRONSON...WILLISTON...INVERNESS...BROOKSVILLE...
SPRING HILL...DADE CITY...ZEPHYRHILLS...BRANDON...PLANT CITY...
SUN CITY CENTER...PARRISH...LAKEWOOD RANCH...MYAKKA CITY...
NORTH PORT...BABCOCK RANCH
240 PM EST SUN JAN 8 2017

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
EST MONDAY...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS
EVENING TO 9 AM EST MONDAY. 

* WIND CHILL VALUES...18 TO 35 DEGREES.

* OTHER IMPACTS...LIMIT TIME OUTDOORS AND DRESS IN WARM LAYERS OF
  CLOTHING TO PROTECT YOURSELF FROM THE COLD. REMEMBER TO BRING
  PETS INDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
1 follow-up statement
168 
WWUS42 KTBW 091316
WSWTBW

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
816 AM EST MON JAN 9 2017

...WIND CHILL ADVISORY IS CANCELLED...

.THE SUN HAS RISEN AND TEMPERATURES ARE ONCE AGAIN ON THE REBOUND.
ALTHOUGH WIND CHILLS WILL STILL BE ON THE CHILLY SIDE FOR THE NEXT
SEVERAL HOURS...VALUES BELOW ADVISORY LEVELS ARE NO LONGER
EXPECTED.

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-239-
242-248-249-251-255-260-262-091430-
/O.CAN.KTBW.WC.Y.0002.000000T0000Z-170109T1400Z/
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-INLAND LEVY-INLAND CITRUS-INLAND HERNANDO-
INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-INLAND SARASOTA-
INLAND CHARLOTTE-
INCLUDING THE CITIES OF...WILDWOOD...LAKE PANASOFFKEE...
BUSHNELL...THE VILLAGES...ST. PETERSBURG...CLEARWATER...LARGO...
LAKELAND...WINTER HAVEN...WAUCHULA...BOWLING GREEN...
ZOLFO SPRINGS...SEBRING...AVON PARK...PLACID LAKES...ARCADIA...
CEDAR KEY...YANKEETOWN...CRYSTAL RIVER...HOMOSASSA...
HERNANDO BEACH...BAYPORT...PORT RICHEY...HUDSON...TAMPA...
APOLLO BEACH...WESTCHASE...BRADENTON...ANNA MARIA ISLAND...
VENICE...SARASOTA...ENGLEWOOD...PORT CHARLOTTE...PUNTA GORDA...
CHIEFLAND...BRONSON...WILLISTON...INVERNESS...BROOKSVILLE...
SPRING HILL...DADE CITY...ZEPHYRHILLS...BRANDON...PLANT CITY...
SUN CITY CENTER...PARRISH...LAKEWOOD RANCH...MYAKKA CITY...
NORTH PORT...BABCOCK RANCH
816 AM EST MON JAN 9 2017

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA - RUSKIN FL HAS
CANCELLED THE WIND CHILL ADVISORY. 

WIND CHILL VALUES ARE RISING THIS MORNING NOW THAT THE SUN HAS
RISEN...AND NO ADDITIONAL ADVISORY LEVEL COLD WIND CHILLS ARE 
EXPECTED FOR THE REMAINDER OF THE WEEK.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 12:24 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 8, 12:24 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1224 PM EST Sun Jan 8 2017

.AVIATION...
VFR conditions will continue through the next 24 hours under
mostly clear skies and breezy north to northeast winds.

&&

.Prev Discussion... /issued 952 AM EST Sun Jan 8 2017/

UPDATE...
Behind the cold front that blew through the region yesterday, cold
and dry conditions have settled in, with widespread freezing
temperatures being reported for several hours across Levy and
Citrus counties, and a few isolated spots farther south also
reporting brief sub-freezing temperatures. In addition, the breezy
winds contributed to wind chill values in the 20s and low 30s
across the entire forecast area.

Winds have let up slightly, but the breezy northerly low level
flow will continue to advect cool air in throughout the afternoon,
and the forecast looks on track with temperatures expected to only
top out around 50 over the Nature Coast, in the mid 50s across
the Interstate 4 corridor, and around 60 over Southwest Florida.
Despite the wind directions veering to more north-northeast, they
are still breezy enough to produce a high risk of rip currents and
high surf, with a Coastal Hazard Message still in effect for the
rest of the day along the beaches from Pinellas County south.

The forecast problem of the day revolves around the second night
of cold temperatures tonight. Model guidance is in good agreement
that at least a couple hours of freezing temperatures will be felt
in Levy and Citrus counties once again Monday morning. Although
freezing temperatures will also be possible over isolated spots
in Sumter and Hernando Counties and perhaps a few locations
farther south, confidence is not as high in widespread freezing
conditions. As such, the Freeze Watch for Levy and Citrus has been
upgraded to a Freeze Warning. Wind chill advisories will likely
also need to be issued for tonight for at least part of the area,
but with lower wind speeds in the forecast, confidence is still a
little low, so the decision was made to wait for 12z MOS guidance
to arrive this afternoon before making any final decisions on a
Wind Chill Advisory.

MARINE... Wind gusts have subsided below gale force this morning,
allowing the Gale Warning to expire, but a Small Craft Advisory
will remain in effect at least through the rest of the afternoon.
Tonight, winds will remain near advisory criteria, and the Small
Craft Advisory may need to be extended through early Monday
morning. Monday through Wednesday, the pressure gradient will
gradually relax as high pressure sets up northeast of the Gulf of
Mexico, bringing easterly winds around 10-15 knots, with nocturnal
periods of up to 20 knots possible. The pressure gradient will
continue to relax during the second half of the week under
continued easterly flow.

&&

.Preliminary Point Temps/PoPs...
TPA  39  68  51  72 /   0   0   0   0
FMY  44  71  52  75 /   0   0   0   0
GIF  41  67  50  73 /   0   0  10  10
SRQ  42  68  53  73 /   0   0   0   0
BKV  35  64  46  72 /   0   0  10  10
SPG  45  66  54  71 /   0   0  10  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST this evening for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

     High Surf Advisory until 7 PM EST this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Freeze Warning from 1 AM to 9 AM EST Monday for Coastal
     Citrus-Coastal Levy-Inland Citrus-Inland Levy.

Gulf waters...Small Craft Advisory until 7 PM EST this evening for
     Charlotte Harbor and Pine Island Sound-Coastal waters
     from Bonita Beach to Englewood FL out 20 NM-Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters
     from Tarpon Springs to Suwannee River FL out 20 to 60
     NM.

&&

AVIATION...18/Fleming
Hazardous weather outlook, Jan 8, 5:28 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
528 AM EST SUN JAN 8 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-090000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
528 AM EST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...FREEZING TEMPERATURES AND LOW WIND CHILLS...
FREEZING TEMPERATURES WILL BE LIKELY FOR A FEW HOURS THIS MORNING
ALONG PORTIONS OF THE NATURE COAST. WITH BREEZY NORTHEAST
WINDS...WIND CHILLS WILL RANGE FROM THE UPPER TEENS TO LOW 20S
NORTH OF INTERSTATE 4...TO THE MIDDLE AND UPPER 20S ELSEWHERE.
TEMPERATURES WILL FALL TO NEAR FREEZING AGAIN LATE TONIGHT ACROSS
PORTIONS OF THE NATURE COAST AND NORTHERN FLORIDA. PROLONGED
EXPOSURE TO THE COLD CAN BE DANGEROUS TO HUMANS AND OTHER ANIMALS.
MAKE SURE YOU BUNDLE UP IN LAYERS IF YOU PLAN ON BEING OUTDOORS.
ADDITIONALLY...FREEZING TEMPERATURES MAY DAMAGE OR KILL SENSITIVE
PLANTS. CONSIDER BRINGING ANY SENSITIVE PLANTS INDOORS UNTIL THE
THREAT OF FREEZING TEMPERATURES HAS PASSED.

...MARINE IMPACTS...
DANGEROUS MARINE CONDITIONS WILL PERSIST TODAY AS STRONG NORTH TO
NORTHEAST WINDS CONTINUE. GALE FORCED WIND GUSTS WILL REMAIN
POSSIBLE THROUGH THIS MORNING...WITH WINDS DECREASING SLIGHTLY
DURING THE AFTERNOON HOURS. SUSTAINED WINDS OF 20 TO 30 KNOTS WITH
HIGHER GUSTS WILL CONTINUE THROUGH THE DAY. WINDS ARE EXPECTED TO
IMPROVE BY THIS EVENING...BUT WILL GENERALLY REMAIN IN THE 15 TO
20 KNOT RANGE INTO TONIGHT. THIS WILL CONTINUE TO GENERATE SEAS
RANGING FROM 4 TO 7 FEET OVER THE NEARSHORE WATERS...UP TO 9 FEET
WELL OFFSHORE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...FREEZING TEMPERATURES AND LOW WIND CHILLS...
ANOTHER COLD MORNING IS FORECAST FOR MONDAY...WITH LOWS AT OR
BELOW FREEZING ALONG THE NATURE COAST...AND MID TO UPPER 30S ALONG
THE I-4 CORRIDOR...WITH LOW 40S FURTHER SOUTH. WHILE WINDS WILL
BE A BIT LIGHTER...MINIMUM WIND CHILLS IN THE 20S AND 30S WILL BE
LIKELY FROM I-4 NORTH. BE SURE AND BUNDLE UP IF YOU HAVE ANY
OUTDOOR PLANS MONDAY MORNING.

...MARINE IMPACTS...
BREEZY NORTHEAST WINDS WILL LIKELY CONTINUE FOR A FEW HOURS MONDAY
MORNING WITH CAUTIONARY CONDITIONS LIKELY. WINDS SHOULD GRADUALLY
IMPROVE DURING THE AFTERNOON AND EVENING HOURS...THOUGH SEAS MAY
REMAIN ELEVATED OFFSHORE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AUSTIN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 3:32 AM ESTFreeze WatchTBWCitrus, Levy6 hr
Jan 8, 3:32 AM ESTSmall Craft AdvisoryTBW30 hr
Jan 8, 9:15 AM ESTFreeze WarningTBWCitrus, Levy23 hr

Nearby

Wind Chill Advisories in Florida, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.